Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 124, NWS Midland/Odessa, TX

May 22, 1997Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 1997, 7:11 PM CDT for Presidio County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 1997, 7:11 PM CDT (00:11 UTC)
Expired
May 22, 1997, 8:00 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Presidio County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2062 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WUUS1 KMAF 230012 RRA
SVRMAF
TXC377-230100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
711 PM CDT THU MAY 22 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...SOUTHERN PRESIDIO COUNTY
 
AT 709 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 3 MILES SOUTH OF PRESIDIO MOVING NORTH AT 10 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... PRESIDIO.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

TWE/MDW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:02 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 22, 3:02 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
302 PM CDT THU MAY 22 1997

THUNDERSTORMS HAVE BEGUN FIRING OVER THE WRN PARTS OF THE CWA MTN
REGION. EXPECT MORE STORMS AROUND THE REGION BEFORE THE EVENING IS
OUT..WITH A FEW POSSIBLY SVR. THE LATEST WATER VAPOR LOOP SHOWS THE
UPPER DISTURBANCE OVER EXTRM SRN COLORADO CONTINUING TO MOVE EAST
AND IS PROGGED TO TRACK OVER SRN NEBRASKA THRU TMW NIGHT. ANOTHER
VORT MAX JUST SOUTH OF AZ WILL TRACK NE..AND PER ETA OUTPUT SHUD
GRADUALLY WEAKEN. A SURGE OF HI LEVEL MOISTURE FROM STORMS FIRING
OVER THE SIERRA MADRES WAS BEGINNING TO OVERSPREAD THE SWRN COUNTIES.
AT THE SFC..A TROF EXTNDS SOUTH FROM A WEAK LOW OVER SRN COLORADO TO
E CNTRL NM. DEWPOINTS AROUND THE ENTIRE CWA REMAIN IN THE 50S. SKIES
AROUND THE REGION CONTINUE TO CLEAR..ALLOWING MORE TIME FOR STRONG
SFC HEATING. 19Z ADAP SHOWS LI/S OF MINUS 6 MOST SECTIONS.

THUS...BELIEVE TSTMS WILL CONTINUE TO DVLP NEAR MOUNTAINS THEN MOVE
SLOWLY NE. WITH SLOW MOVEMENT...LOCALLY HEAVY RAINFALL POSSIBLE
ESPECIALLY SRN/WRN SECTIONS (I.E. TERRELL..PECOS..BREWSTER..JEFF
DAVIS..PRESIDIO COUNTIES). WITH LACK OF SFC CONVERGENCE BOUNDARY
BELIEVE AREAS E OF PECOS RIVER WILL BE VOID OF PCPN UNTIL ACTIVITY
MOVES INTO AREA FROM WEST. NRN MEXICO SHRTWV MAY KEEP CONVECTION
GOING AFT SUNSET PARTICULARLY AS LOW LEVEL JET BECOMES ESTABLISHED.

AS THE UPPER SYSTEM OVER COLORADO MOVES EAST..A VERY SLOW DRYING
TREND SHUD CONTINUE INTO THE WEEKEND. SFC WINDS SHUD BACK TO THE
SE..KEEPING SOME LOW LEVEL MOISTURE IN THE REGION. FRIDAY INTO EARLY
SAT..THE ETA MAYBE VEERING SFC WINDS TO THE SW TOO SOON...GIVEN
LACK OF SIGNIFICANT UPPER LEVEL PATTERN CHANGE. THUS..A CHANCE OF
PCPN WILL STAY IN THE FCST INTO THE WEEKEND...THOUGH A LESSER CHANCE
EACH DAY.

WILL STAY CLOSER TO FWC NUMBER FOR TEMPS NEXT TWO PERIODS. COORD WITH
LBB..ABQ..AND SPC. JEFF DAVIS..PRESIDIO..BREWSTER..TERRELL..AND PECOS
COUNTIES IN A FLASH FLOOD WATCH FOR THIS EVENING.

MAF  58/86  40/20
CNM  55/87  40/20
MRF  51/82  40/20
P07  61/84  50/30

BOYD/FAGEN/BF

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:24 AM CDTFlash Flood WarningMAFTerrell3 hr
May 23, 5:51 PM CDTSevere Thunderstorm WarningMAFTerrell49 min
May 23, 6:16 PM CDTSevere Thunderstorm WarningMAFScurry49 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.